Texas, 2021Flash Flood in Texas, June 28, 2021
June 28, 2021 · NWS LUB · 1 event in 1 county or zone
A tropical like atmosphere continued to remain over the region on the 28th which was able to produce showers that were efficient rainfall producers. On the morning of the 28th, heavy rain showers repeatedly trained over the eastern half of Garza County causing flash flooding in and around Lake Alan Henry (Garza County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical like atmosphere continued to remain over the region on the 28th which was able to produce showers that were efficient rainfall producers. On the morning of the 28th, heavy rain showers repeatedly trained over the eastern half of Garza County causing flash flooding in and around Lake Alan Henry (Garza County). The Texas Tech University West Texas mesonet site at Lake Alan Henry measured 5.18 inches of rainfall in a three hour period. The Garza County sheriff's office reported water running over US Highway 84 between Post and Justiceburg. Additionally, some structures became inundated near Lake Alan Henry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 28, 5:20 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 28, 5:20 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
620 AM CDT Mon Jun 28 2021
.AVIATION...
Light rain shower activity and possibly a rumble of thunder will
continue for much of today at all TAF sites. Patchy low CIGS this
morning are expected to mostly be MVFR to VFR but may drop into
IFR category within heavier rain showers. Rain showers may then
continue through the overnight hours with greater chances of
widespread low CIGS moving in to all TAF sites.
&&
.PREV DISCUSSION... /issued 247 AM CDT Mon Jun 28 2021/
SHORT TERM...
Scattered showers and isolated thunderstorms will continue today
within a very moist and cool environment. An upper level jet on the
downwind side of an upper trough axis will continue to provide a
broad area of upper level divergence overhead. However, we will
begin to undergo rising heights overhead as an upper ridge over the
eastern CONUS expands from east to west. Rain shower and isolated
thunderstorm activity today and tonight will primarily be driven by
isentropic upglide/warm air advection processes. So, updrafts are
generally expected to be fairly weak. This is further supported by
the thermodynamic profiles which remain similar to Sunday. The
entire atmospheric column will be nearly saturated leading to moist
adiabatic lapse rates. As a result, weak instability values will
exist in this environment. Precipitable water values will persist
around 125-150 percent of normal for this time of year. Because of
these expected conditions, chances of severe storms will be zero to
nearly zero. There will be a higher chance of heavy rainfall. But
any convective development will likely be disorganized and heavy
rainfall will not be destined for a long period of time in any one
spot. Rainfall this morning under the heaviest cores have been on
the order of only about 1-1.5 inches per hour at the highest. This
rainfall/isolated thunder activity will continue through the
overnight hours as moist isentropic upglide persists.
LONG TERM...
The upper-level trough that has brought upper-level support for
precipitation over the region will begin to lift north on Tuesday.
As the trough lifts, an upper high to our east will expand west over
the region. This will effectively shut off much of the upper-level
support that the area has had the last few days. At the surface,
winds will become easterly on Tuesday as a surface high moves to our
north. Winds will become southerly on Wednesday as a surface high
strengthens over the southeastern CONUS. This will help lock in and
reinforce moisture in the region. Precipitable water values are
expected to remain ~150% of normal through the week as well. There
is some chance that ridging will hamper daytime convection over the
area. However, nighttime convection will still be possible and could
aid in daytime convection if boundaries remain over or near the
region.
An upper-low will move over the Great Lakes region late this week,
potentially driving a front through the region. This front will
provide our next shot of widespread convection. As the trough
deepens to our northeast, flow overhead will become northwesterly.
This flow regime should allow for additional rounds of precipitation
each evening as convection slides into the region from the higher
terrain of New Mexico. GKendrick
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for TXZ021>044.
&&
01
Hazardous weather outlook, Jun 28, 3:39 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
439 AM CDT Mon Jun 28 2021
TXZ021>044-290945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
439 AM CDT Mon Jun 28 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Scattered showers and isolated thunderstorms will affect the South
Plains region today into tonight. The more intense activity will be
capable of producing heavy rain and minor flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms and heavy rainfall will be possible through
the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Garza
- When
- June 28, 7:45 AM CST to 9:45 AM CST
- Where
- Garza County, 4.08 mi NW of Justiceburg to 12.16 mi SSW of Justiceburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.076, -101.245
Tropical like rain showers repeatedly trained over eastern Garza County on the morning of the 28th. The Lake Alan Henry Texas Tech University West Texas mesonet site measured 5.18 inches of rainfall in the span of mostly three hours. The Garza County sheriff's office reported multiple areas of water running over US Highway 84 between Post and Justiceburg. Additionally, some structures became inundated near Lake Alan Henry.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 28, 20211 death · $1.0 million · 16 events
- Flash Flood in Texas, June 28, 20211 death · $500,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, June 28, 2021$120,000 · 56 kt wind · 2 events
- Damaging Winds in Tennessee, June 28 to 29, 202152 kt wind · 10 events
- Damaging Winds in New York, June 28, 2021$11,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in New Mexico, June 28, 2021$2,000 · 6 events
- Heat in Maine, June 28, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 20215 events
- Flash Flooding and Flood in Missouri, June 28, 20214 events
- Damaging Winds in New York, June 28, 2021$8,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Missouri, June 28, 20213 events
- Damaging Winds in West Virginia, June 28, 2021$5,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957577.